How I Got Rid of My Methotrexate Mouth Sores
As a newbie to methotrexate (MXT) therapy, I don’t always know what to expect. I’ll admit I’m a little lost when trying to connect my symptoms to the side effects this particular drug can cause. I question: Is this fatigue related to methotrexate? Is this headache a side effect of my weekend dose? Is my hair thinning? And it goes on.
Dryness and cracks around my mouth
That was until I started developing angular cheilitis, or painful and irritated cracks and sores in the corners of my mouth, a day or 2 after I took my weekend dose.1
Immediately, I knew this bizarre occurrence was caused by my medication.
For weeks this went on, with cracking and bleeding happening every time I opened my mouth. Just as they started looking better, a bite into an apple would reopen the sore, and we were back to square one.
The sores didn’t heal with time and, quite frankly, I was annoyed and fed up. How could I get rid of the painful angular cheilitis?
Have you experienced oral symptoms due to RA?
Causes and risk factors for angular cheilitis
Angular cheilitis has a few common causes. When saliva collects in the corners of the mouth, it can cause repeated dryness, which can then cause the skin to crack. Bacteria and fungus can get into these cracks, sometimes leading to infections.1
Some risk factors for developing angular cheilitis include chronic health conditions such as diabetes and inflammatory bowel disease (IBD). Smoking, stress, and low levels of B vitamins can also be risk factors.1
Immunosuppression, diabetes, and malnutrition related to my other chronic condition, cystic fibrosis (CF), made me a triple threat when it came to painful mouth sores. Like many MXT users, I take folic acid daily to combat the vitamin deficiency caused by the medication.2
Methotrexate and folic acid
Although there isn’t a standard dose of folic acid, 5 mg a week has been recommended for people taking methotrexate. Folic acid can help reduce the risk of unwanted side effects like mouth sores, nausea, and vomiting.2
I was taking a little above the recommended level but still experiencing symptoms of deficiency like angular cheilitis. However, because malabsorption is a hallmark symptom of CF, I presumed I wasn’t absorbing enough folic acid, causing these recurrent cracks.
Luckily, I knew I had a followup appointment scheduled with my rheumatologist in the upcoming weeks. I tried my best to keep my sores at bay until I could ask her opinion.
At the appointment, she was able to tell me what I had already assumed, which was that the sores were a side effect of the MTX causing a vitamin deficiency. She agreed that, because of my malabsorption issues, I probably needed a higher dose of folic acid to keep it at a healthy level.
My rheumatologist's advice
To help heal the cracks, my rheumatologist suggested I make the following changes:
- Double up on my folic acid intake
- Try sublingual B12 vitamins
- Apply polysporin to the cracked areas
For the last 2 weeks, I have been following her suggestions, and I am pleased to say that I haven’t developed any sores. Even after taking my MTX dose the past 2 weekends, my lips have stayed healthy with no dry, cracked, bleeding corners in sight.
I do think the increase in folic acid has helped the grogginess I feel the day after my MTX dose as well. All in all, the minor adjustments were a win-win situation.
Have you experienced minor yet annoying side effects from RA medications like methotrexate? How did you handle the situation? Share in the comments below!
Editor's Note: Always talk to your doctor about medications and supplements you are currently taking before changing or starting any new regimen.